West Virginia, 2001

Flash Flooding in West Virginia, July 19, 2001

July 19, 2001 · NWS RLX · 2 events in 2 counties and zones

5 inches fell in less than 3 hours. Fire departments and county officials reported water from Slab Fork into 1 home in Maben, and 2 in Pierpont.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rains of 1.5 to 2.5 inches fell in less than 3 hours. Fire departments and county officials reported water from Slab Fork into 1 home in Maben, and 2 in Pierpont. Winding Gulf flooded roads in the Helen and Ury vicinity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 19, 9:18 PM EST, 27 minutes earlier.

Area forecast discussion, Jul 19, 9:18 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1018 PM EDT THU JUL 19 2001

SCATTERED SHOWERS/TSTMS CONTINUE ACROSS THE FAR SOUTHERN COUNTIES
OF WEST VIRGINIA AS WELL AS THE MOUNTINS OF VIRGINIA LATHE THIS
EVENING.  OTHERIWSE...THE REGION IS DRY.  THE COMBINATION OF LIGHT
WINDS AND ABUNDANT MOISTURE SHOULD ONCE AGAIN RESULT IN THE
DEVELOPMENT OF PATCHY LOW CLOUDS AND DENSE FOG BY MORNING.  ALSO...
THE ABUNDANT MOISTURE SHOULD ACT TO HOLD UP OVERNIGHT LOWS...
ESPECIALLY ACROSS THE WESTERN COUNTIES.

HAVE UPDATED ZONES TO REFLECT THIS THINKING.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/JSH

In the hours before

Special weather statement, Jul 19, 9:11 PM EST, 34 minutes before
WVZ034-035-200330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1011 PM EDT THU JUL 19 2001

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE SLOWLY ACROSS SOUTHERN
RALEIGH AND NORTHERN WYOMING COUNTIES.  THE HEAVIEST RAINFALL ON THE
ORDER OF ONE TO ONE AND A HALF INCHES...HAS FALLEN ACROSS THE HELEN
AND SLAB FORK AREAS.  THE SHOWERS RESPONSIBLE FOR THIS ARE SLOWLY
DRIFTING SOUTHWESTWARD.  AS THEY DO...THEY ARE WEAKENING IN
INTENSITY AND HOURLY RAINFALL RATES HAVE SLACKEN.

AS THE EVENING PROGRESS PLACES IN WYOMING COUNTY COULD SEE AROUND AN
INCH OF RAIN BEFORE ITS ALL SAID AND DONE.  MINOR RISES ON STREAMS
AND CREEKS ARE POSSIBLE.  THE NATIONAL WEATHER SERVICE WILL CONTINUE
TO MONITOR THIS SITUATION.

.END/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Raleigh

When
July 19, 9:45 PM EST to 11:30 PM EST
Where
Raleigh County, Helen
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

Flash Flood, Wyoming

When
July 19, 9:45 PM EST to 11:30 PM EST
Where
Wyoming County, Maben
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.610, -81.549 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261796, 5261797.